Minnesota, 2019Flooding in Minnesota, April 15 to 22, 2019
April 15 to 22, 2019 · NWS FGF · 2 events in 2 counties and zones
The snow took longer to melt on the Minnesota side of the northern Red River Valley, than it did in the southern Red River Valley. At the National Weather Service office in Grand Forks, the snow depth fell to zero on April 6th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The snow took longer to melt on the Minnesota side of the northern Red River Valley, than it did in the southern Red River Valley. At the National Weather Service office in Grand Forks, the snow depth fell to zero on April 6th. However, a blizzard from April 10th to 12th brought more snow to the area. This snow finally melted by April 15th. As the snow melted, it flooded low lying areas and roads. Some sections of land pooled with water from the snow melt, but more so closer to the Red River. High resolution satellite imagery showed a lake of water where the Red River normally would be, from northern Polk County to Kittson County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Apr 15, 11:43 AM CST, 1 hour 56 minutes earlier.
Area forecast discussion, Apr 15, 11:43 AM CST, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1243 PM CDT Mon Apr 15 2019
.UPDATE...
Issued at 1243 PM CDT Mon Apr 15 2019
Further adjustments made to reflect current shower coverage. Also
adjusted fog mention tonight/Tue morning to be in line with
latest guidance and position of surface high extending across
northwest MN counties. Still not confident enough to increase
beyond "patchy".
UPDATE Issued at 1042 AM CDT Mon Apr 15 2019
Adjusted PoPs to account for coverage of activity with first
shortwave trough exiting to our northeast, second mid level
impulse entering to our southwest, and the main trough
axis/frontal passage this afternoon/evening that may bring
additional showers (or even a thunderstorm) to our north. Guidance
continues to show ML CAPE in the 250-600 J/KG range across our
north this afternoon/early evening along with TQ ahead of front in
the 17-20 range. Added thunderstorm mention, as convective
allowing guidance is picking up on this signal as far south as
Highway 2 (any thunderstorms would be isolated and weak).
UPDATE Issued at 647 AM CDT Mon Apr 15 2019
Rain and snow showers lifting north and now confined to northwest
Minnesota north of Thief River Falls. Light snow accumulations on
grassy surfaces are possible with a half inch or less expected.
Isolated showers may move into the southern valley from a weak
wave lifting into the area later this morning and then into west
central MN.
&&
.SHORT TERM...(Today through Tuesday)
Issued at 332 AM CDT Mon Apr 15 2019
Impacts for the short term will be temps and light precip today. Short
wave bringing rain and snow showers to the Devils Lake basin
early this morning will continue to lift into the northern valley
and NW MN with precip ending by mid morning. Grassy surface snow
accumulations of up to an inch are possible mainly along and north
of a Michigan, ND to Hallock, MN line.
In the wake of the morning precip skies will become mostly sunny
and temps across the Devils Lake basin will raise into the upper
50s to low 60s as winds become westerly. Where clouds persist and
winds stay southerly mid to upper 40s are expected across the
southern valley and into the lakes and trees of MN. Did also add a
chance for afternoon rain shower as weak wave lifts out of SD. The
question mark with respect to temps will be the northern valley
as westerly wind push according to guidance stalls with south
winds for much, if not all the day, persist from Grand Forks to
Hallock and points south and east. Went with low 50s as a result.
For Tuesday few clouds and a warmer blyr will bring 50s and 60s to
the entire area with light winds.
.LONG TERM...(Tuesday night through Sunday)
Issued at 332 AM CDT Mon Apr 15 2019
Rain is expected to begin across the Dakotas Wednesday morning
before spreading eastward through the day as broad synoptic lift
associated with the main upper level wave overspreads the region.
Rainfall chances and amounts increase southward from the
international border towards the ND/SD/MN tri-state region. Recent
deterministic guidance, and several GEFS members, are beginning to
suggest relatively high QPF amounts (in the 0.5 to 1 inch range) are
possible roughly south of the Highway 2 corridor. These higher QPF
amounts are being driven by a strong 850-700mb frontogenesis signal
and may be augmented across the area by weak mid-level instability.
Given the synoptic pattern this scenario is possible, but the
placement of the higher QPF amounts will largely be dependent on the
track of the low.
A bit of snow can't be ruled out as the system slowly exits the
region from west to east on Wednesday night/Thursday morning. This
snow is mainly being driven by diurnal temp variation and should not
lead to any impactful accumulation amounts. Temperatures rebounding
into the 50s on Thursday will help melt any snow that
may briefly accumulate.
Look for an increase in atmospheric temperature toward the lower 60s
to end the week and begin the weekend. A upper shortwave should
propagate far enough north to bring only patchy pcpn to the region
Fri night into Sat, as a surface trough swings through this flow.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1243 PM CDT Mon Apr 15 2019
VFR conditions expected through this evening, though fog and
status may develop after 6Z across the region (best chance based
on guidance in northwest MN). Tough to anticipate as it will
depend on radiational conditions (may be very patchy).
Areas of light (occasionally moderate) showers are moving across
southeast ND and parts of northwest MN currently and this should
expect the region later this afternoon. Moderate areas of rain
showers associated with IFR vis, but this should remain short in
duration. A second area of scattered showers (maybe an isolated
thunderstorm) is expected to develop across northeast ND and far
northwest MN as a warm front pushes east late this afternoon and
early this evening. Confidence in TS was too low to include in
TAFs. Winds are beginning to shift to the southwest as this front
approaches, with gusts 20-25kt. Winds should begin to decrease
after sunset.
&&
.HYDROLOGY...
Issued at 848 AM CDT Mon Apr 15 2019
North Dakota Tributaries: The Sheyenne River at Kindred and the
Maple River at both Enderlin and Mapleton are expected to rise to a
secondary crest later this week as snow melt will combine with
expected rainfall. River levels will continue falling at West Fargo
and Harwood along the Sheyenne River. Rainfall forecast will be
monitored closely in the coming days as there is the potential for
heavier rainfall for the southern portions of the Red River Valley
towards mid week.
Northwestern Minnesota Tributaries: The latest forecast for
northwestern Minnesota Tributaries has the South Fork Buffalo River
at Sabin rising once more to a secondary crest this week. This is
mainly in response to the melting of snow from last weeks winter
storm. Additionally, we will see rises along the Buffalo at both
Hawley and Dilworth as well as the Red Lake River at Crookston. The
Wild Rice, Sandhill, and Marsh Rivers are all on track to continue
falling through the week. It is worth noting that another weather
system will be bringing precipitation chance back to the region,
thus there is a possibility for additional rises or a slowdown in
the fall of river levels.
Red River and Wild Rice at Abercrombie: The Red River is expected to
continue slowly falling this week at Halstad. All other Red River
locations will see rises in response to the snow melt from last
weeks winter storm. Secondary crests are expected from Wahpeton to
Fargo, then in East Grand Forks. Oslo will see a very slow fall
through the week with river levels only falling about half a foot
over the next 7 days. Further north, crests have not yet been
reached and river levels will continue to rise through weeks end.
Additional water contribution from expected rainfall this week could
cause additional rises across the area, especially for the southern
Red River Valley.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
Areal and river point flood warnings continue across portions of
the region. Refer to the latest flood warnings and statements for
detailed information on specific locations.
&&
UPDATE...DJR
SHORT TERM...JK
LONG TERM...WJB
AVIATION...DJR
HYDROLOGY...Lynch
Hazardous weather outlook, Apr 15, 5:09 AM CST, 8 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
609 AM CDT Mon Apr 15 2019
MNZ001>005-007-008-013>015-022-027-029-NDZ008-016-026>030-039-049-
052-053-161115-
West Polk-Norman-Clay-Kittson-Roseau-West Marshall-East Marshall-
Pennington-Red Lake-East Polk-Mahnomen-West Becker-Wilkin-Pembina-
Eastern Walsh County-Nelson-Grand Forks-Griggs-Steele-Traill-Cass-
Ransom-Sargent-Richland-
609 AM CDT Mon Apr 15 2019
This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.
.DAY ONE...Today and Tonight
Widespread spring snow melt areal and riverine flooding continues
along the Red River and its tributaries. Refer to the latest
flood warnings and statements for detailed information on
specific locations.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Widespread spring snow melt areal and riverine flooding continues
along the Red River and its tributaries. Refer to the latest
flood warnings and statements for detailed information on
specific locations.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
MNZ006-009-016-017-023-024-028-030>032-040-NDZ006-007-014-015-024-
038-054-161115-
Lake Of The Woods-North Beltrami-North Clearwater-South Beltrami-
South Clearwater-Hubbard-East Becker-West Otter Tail-
East Otter Tail-Wadena-Grant-Towner-Cavalier-Benson-Ramsey-Eddy-
Barnes-Western Walsh County-
609 AM CDT Mon Apr 15 2019
This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.
.DAY ONE...Today and Tonight
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
Flood, Marshall
- When
- April 15, 1:39 PM CST to April 22, 2:00 PM CST
- Where
- Marshall County, 12.85 mi WNW of Stephen Arpt to 4.92 mi SSE of Oslo
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 48.540, -97.130
Flood, Kittson
- When
- April 18, 2:03 PM CST to April 22, 2:00 PM CST
- Where
- Kittson County, 0.91 mi W of Noyes to 4.92 mi N of Mattson
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 49.000, -97.220
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Damaging Winds in Virginia, April 15, 20191 death · $157,000 · EF0 · 49 events
- Tornadoes and Damaging Winds in Delaware, April 15, 20191 injured · EF2 · 8 events
- Flash Flooding in Vermont, April 15, 2019$1.6 million · 3 events
- Tornado in Pennsylvania, April 15, 2019$500,000 · EF1 · 1 event
- Tornado in Pennsylvania, April 15, 2019EF2 · 1 event
- Flooding in Minnesota, April 15 to 21, 2019$560,000 · 8 events
- Flooding and Damaging Winds in Massachusetts, April 15, 2019$44,000 · 55 kt wind · 23 events
- Flooding in Vermont, April 15, 2019$101,000 · 2 events
- Strong Wind in New York, April 15, 2019$60,000 · 3 events
- Damaging Winds in New York, April 15, 2019$43,000 · 52 kt wind · 4 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, April 15, 201960 kt wind · 31 events
- Damaging Winds in New Jersey, April 15, 201960 kt wind · 25 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 809050, 809051.